Aubrey's wife , Barbara, here to say that Aubrey came home from hospital yesterday,3 weeks after AVR re-do with a mechanical On-X valve, 3 months after his admission to hospital, and 3 hospitals later! Thank goodness all went well with the surgery, and he is now relieved to be back home, resting, and recovering. He has been told by the cardiologist that the recovery time for a re-do is a bit longer than the first time, and that he may not be allowed drive for 6months. Has anyone found that the re-do recuperation rate is different to the initial surgery? We are getting to grips with the INR and Warfarin, so any advice on how best to adjust to this would be greatly appreciated, especially by any of you on lifetime Warfarin with a mechanical valve.
This is Aubrey's wife, Barbara, here with an update. Aubrey had the re-op with mechanical valve to replace the first replaced tissue valve, just 2 weeks ago. The surgery was initially cancelled as the ICU bed became unavailable, so he was moved to Mater Private Hospital and had the surgery with Dr. Lars Nolke and his wonderful team on Thurs Sept 23rd. Despite all the warnings by the surgeon that this was a high-risk surgery, especially with the scar tissue from the previous valve replacement and CABG, not to mention the sternum!, it was successful! Much to our enormous relief! The recovery in hospital so far has been a little rocky however, between having pain management balanced ( there were some very distressing days) also he has vocal cord palsy due to the intubation during such a long surgery. This has resulted in him not being able to speak above a whisper, in addition to affecting his breathing. It took a week by the time the ENT specialist had a look to see what had caused the issue. It appears the nerve through the torso which affects the vocal cords had been stretched during surgery, but that it will resolve itself in a few months. That seems like a long time! During his examination through the nose and throat it
triggered a massive nosebleed that lasted 6 hours, due to the blood-thinning effect of warfarin. This has resulted in Aubrey being kept in hospital for another few days while the warfarin has been halted so the blood can clot effectively. It will then be increased again over a few days . It made me a little nervous of the possibility of such a bleed occurring when Aubrey returns home. I wonder if anyone else has had such an event and how to minimise bleeding while on warfarin for life.
This is Aubrey's wife, Barbara, giving an update. Aubrey is having an aortic valve re-op on Wednesday Sept 22, just 2 days away! He has been in hospital since July 13th as the original tissue valve replacement has failed, with severe stenosis. This is much sooner than the surgeon, or we, expected, so it has quite a shock! While in hospital he has been basically kept going with IV diuretics, to clear fluid build-up from his lungs. So far he has lost 12 kilos of fluid!! We find it incomprehensible that he had been carrying this much around for the past 4 and a half years, yet not picked up by the cardiologists in our local hospital. Anyway, he was transferred to the Mater Hospital in Dublin 3 weeks ago and in the good care of the Coronary Care Unit.
If there's anyone out there in the community who has had a re-op please we would love to hear! We understand from the surgeon, Mr. Lars Nolke ( who also did the original surgery) that a re-op is infinitely more challenging than first-time around. This has only compounded our concern. But considering how unwell Aubrey is at the moment, there is no other way.
Question, do many people suffer from anxiety after open heart, and if so how does it affect one?. The reason why I ask is that I changed my doctor recently. During a conversation I surmised that I may suffer from it, which I never had before my opp 16 months ago (aorta & 5 by-passes) would love to hear from others with anxiety and how it has affected your life?
Almost 8 months and still have seen no cardiologist. Things not good still in pain and I've lost count of the amount of Paracetamol I have used for the pain. I think there is only one way to see one. Go to a&e to let them know that I have pains in my chest. The health system in Ireland grrrr